Minnesota, 2008

Heavy Snow in Minnesota, March 20 to 21, 2008

March 20 to 21, 2008 · NWS FGF · 2 events in 2 counties and zones

A low pressure system moved from western Nebraska Thursday (20th) into southern Iowa Friday (21st) morning. The system developed bands of heavy snow up into southeastern North Dakota and west central Minnesota Thursday night into Friday.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A low pressure system moved from western Nebraska Thursday (20th) into southern Iowa Friday (21st) morning. The system developed bands of heavy snow up into southeastern North Dakota and west central Minnesota Thursday night into Friday. Six to seven inches of snow fell from Lisbon (ND) to Forman (ND) to Lidgerwood (ND) and into southern Wilkin County (MN) by the morning of Friday. Snow continued into Clay County (MN) to produce nearly 8 inches near the Fargo (ND)/Moorhead (MN) area by Friday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 20, 6:39 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 20, 6:39 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
739 PM CDT THU MAR 20 2008

.DISCUSSION...
00Z SURFACE ANALYSIS DEPICTED HIGH PRESSURE OVER ONTARIO WHILE LOW
PRESSURE WAS CENTERED OVER NORTH CENTRAL NE. CIRCULATION BETWEEN
FEATURES WAS RESULTING IN EASTERLY SURFACE FLOW. LATEST RADAR/OBS
NETWORK SHOWED A BAND OF ISENTROPIC INDUCED SNOW SITUATED NW/SE
ACROSS THE DAKOTAS WITH MAIN ACTIVITY ALONG AND SOUTH OF A MOT
TO JMS TO WILMAR MN. BAND OF SNOW WAS INDICATING A EAST TO NORTH
EAST MOVEMENT AT AROUND 20 KTS.

MAIN FORECAST CHALLENGE OVERNIGHT CONCERNS POPS AND EVENTUAL/DEGREE
OF NORTHWARD EXTENT OF SNOW BAND. USED GFS FOR UPDATE WITH MODEL
HAVING A FAIRLY GOOD HANDLE WITH MOISTURE FIELDS AT 00Z.ISENTROPIC
LIFT AND 700MB OMEGA FIELDS SHOWED FAIRLY SUBSTANTIAL PERIOD OF
UPWARD MOTION GENERALLY ACROSS SOUTHERN PORTION OF FORECAST AREA
WHERE CURRENTLY A SNOW ADVISORY IS IN EFFECT. BASED ON REPORTS
ACROSS BORDERING SOUTH DAKOTA COUNTIES I.E ELLENDALE/ASHLEY 4
INCHES AND EXPECTED NORTHWARD DRIFT TO SNOW BAND OVERNIGHT FEEL
CURRENT HEADLINES ARE WARRANTED. BASED ON ABOVE DO NOT EXPECT
ANY MAJOR CHANGES IN FORECAST FOR OVERNIGHT.

.AVIATION...
EXPECT MVFR CIGS/VSBYS ACROSS THE FAR SOUTH OVERNIGHT THUS AFFECTING
FARGO TAF SITE. ELSEWHERE DRY EASTERLY FLOW IN LOWER LAYERS SHOULD
RESULT IN TAF SITES GFK/BJI DEALING WITH MID LEVEL CLOUD DECK UNTIL
AT LEAST FRIDAY MORNING BEFORE MORE EXTENSIVE DEEPENING/SATURATION
OF COLUMN OCCURS. WINDS SHOULD REMAIN OUT OF AN EASTERLY COMPONENT
DURING THE NEXT 24 HOURS

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SNOW ADVISORY UNTIL 4 PM CDT FRIDAY FOR NDZ049-052-053.

MN...SNOW ADVISORY UNTIL 4 PM CDT FRIDAY FOR MNZ029-040.

&&

PAB
Hazardous weather outlook, Mar 20, 2:48 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
348 PM CDT THU MAR 20 2008

MNZ001>009-013>017-022>024-027-028-030>032-NDZ006>008-014>016-024-
026>030-038-039-054-212100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-WESTERN WALSH COUNTY-
348 PM CDT THU MAR 20 2008

...LIGHT SNOW POSSIBLE ACROSS PARTS OF THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS THE REGION
LATER TONIGHT. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE
SOUTH OF A LINE FROM DEVILS LAKE TO DETROIT LAKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW WILL GRADUALLY DIMINISH FROM WEST TO EAST DURING THE
DAY FRIDAY. TOTAL ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL REPORTS.

MNZ029-040-NDZ049-052-053-212100-
WILKIN-GRANT-RANSOM-SARGENT-RICHLAND-
348 PM CDT THU MAR 20 2008

...SNOW ADVISORY IN EFFECT UNTIL 4 PM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SPREAD FROM SOUTH TO NORTH ACROSS THE REGION TONIGHT AND
CONTINUE INTO FRIDAY. 2-4 INCHES OF SNOW CAN BE EXPECTED BY
MORNING.THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW WILL GRADUALLY DIMINISH FROM WEST TO EAST DURING THE
DAY FRIDAY. TOTAL ACCUMULATIONS OF UP TO SIX INCHES ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL REPORTS.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Wilkin

When
March 20, 8:28 PM CST to March 21, 7:27 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Heavy Snow, Clay

When
March 21, 2:00 AM CST to 5:00 PM CST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88332, 88462.